Talking to Your Doctor About

Opioid-Induced Constipation (OIC)

If you are taking opioids and have constipation symptoms, talk to a doctor about your symptoms and ask about a treatment that may be right for you. To aid the discussion, please review the questions below. Click the link on the right to download a form that you can complete.

  • How long have you been taking opioids?
  • Reason for taking opioids
  • What is the current opioid medication and dose that you are on?
  • Prior to taking opioids, the number of bowel movements per week that you usually had
  • Since taking opioids, you have been experiencing:
    • Hard or lumpy stools. Indicate how many times per week
    • Infrequent bowel movements. Indicate how many times per week
    • Difficulty in passing stool and the need to strain. Indicate how many times per week
    • A sense of incomplete emptying. Indicate how many times per week
    • Excessive time on the toilet or not passing stools. Indicate how many times per week
  • List any lifestyle and dietary changes you have made to manage your constipation (eg, increasing fluids, fiber, exercise)
  • List all laxatives you have tried and whether you experienced any relief from constipation and to what degree
  • List all medical conditions that you are currently being treated for
  • List all your medications, including over-the-counter medicines and dietary supplements, that you are currently taking

Conversation Starter

Below are questions that can help get the conversation started with your doctor.

I have been on opioids and am experiencing constipation symptoms. What are some treatment options that can help provide relief?

I am taking opioids and I continue to experience constipation symptoms despite having tried laxatives. Is there something else that I can try?